Nebraska, 2007

Winter Storm and Winter Weather in Nebraska, February 12 to 13, 2007

February 12 to 13, 2007 · NWS GID · 5 events in 5 counties and zones

A winter storm moved through the Central Plains. This storm brought widespread snows to the region and wind gusts around 25 mph also added to the dangerous conditions.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A winter storm moved through the Central Plains. This storm brought widespread snows to the region and wind gusts around 25 mph also added to the dangerous conditions. Most areas picked up two to five inches of snow. An area east of Hastings and south of York picked up 6 or 7 inches of snow. The most snow reported was near Carleton where 7.2 inches fell. Other snowfall reports include 6 inches at Bruning, Guide Rock and northeast of Superior. Any area events were cancelled, especially school sporting events.|Icy conditions on Interstate 80 near Wood River added to the cause of a two-vehicle accident that left one person dead and one person injured. An eastbound pickup truck lost control on the ice, and crossed the median, and struck a westbound semi trailer. The passenger of the pickup was killed and the driver was injured and taken to an area hospital. The driver of the semi trailer truck was uninjured. (Source: Holdrege Citizen newspaper 2/13/2007).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 12, 4:14 AM CST, 9 hours 46 minutes earlier.

Area forecast discussion, Feb 12, 4:14 AM CST, 9 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
414 AM CST MON FEB 12 2007

.DISCUSSION...MAIN CONCERN WILL BE PRECIPITATION TYPE WITH SYSTEM
MOVING THROUGH...THEN TEMPERATURES BEHIND THIS SYSTEM.

CURRENT OBSERVATIONS HAVE VISIBILITIES LESS THAN A HALF MILE IN FOG
AND TEMPERATURES AT OR BELOW FREEZING ALREADY THIS MORNING FOR MANY
LOCATIONS. CALLS TO LOCAL LAW ENFORCEMENT HAVE INDICATED SOME
DRIZZLE AND REPORTS OF SOME SLICK SPOTS AROUND THE AREA. WINDS ARE
ALREADY STARTING TO TURN TO THE NORTHEAST ACROSS THE NORTHERN PART
OF THE FORECAST AREA AND EXPECT THAT TEMPERATURES WILL START TO COOL
AS THE WINDS GAIN MORE OF A NORTHERLY COMPONENT.

TEMPERATURES SHOULD BE NEARLY STEADY OR SLOWLY FALLING TODAY AS THE
COOLER AIR MOVES INTO THE FORECAST AREA. FORECAST SOUNDING HAVE
COOLING THROUGH THE ENTIRE COLUMN AND EXPECT THAT ANY LIGHT FREEZING
RAIN OR DRIZZLE THAT FALLS WILL CHANGE QUICKLY TO SNOW AS THE COOLER
AIR MOVES INTO THE FORECAST AREA.

THE UPPER LEVEL TROUGH THAT WILL BRING THE SNOW TO THE AREA SHOULD
MOVE THROUGH THE FORECAST AREA TONIGHT. MODELS HAVE SLIGHTLY
DIFFERENT TIMING OF THE TROUGH...BUT GENERALLY HAVE IT THROUGH BY
LATE TONIGHT. AS THE TROUGH MOVES TO THE EAST THE SNOW SHOULD END
FROM WEST TO EAST TONIGHT.

COLD HIGH PRESSURE SETTLES INTO THE REGION AFTER THE SNOW ENDS. WITH
FRESH SNOW AND THIS COLD HIGH PRESSURE HAVE LOWERED TEMPERATURES
SOME FOR TUESDAY AND WEDNESDAY. MADE NO CHANGES TO THURSDAY AND
BEYOND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR NEZ041-048-
     049-062>064-075>077-085>087.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NEZ039-
     040-046-047-060-061-072>074-082>084.

KS...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR KSZ006-007-
     018-019.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR KSZ005-
     017.

&&
Hazardous weather outlook, Feb 12, 5:21 AM CST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
521 AM CST MON FEB 12 2007

KSZ005-017-NEZ039-040-046-047-060-061-072>074-082>084-131200-
PHILLIPS-ROOKS-VALLEY-GREELEY-SHERMAN-HOWARD-DAWSON-BUFFALO-
GOSPER-PHELPS-KEARNEY-FURNAS-HARLAN-FRANKLIN-
521 AM CST MON FEB 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS...MOSTLY ALONG AND WEST OF A
LINE FROM ST PAUL TO STOCKTON.

.DAY ONE...TODAY AND TONIGHT.

LIGHT FREEZING RAIN...FREEZING DRIZZLE OR FREEZING FOG WILL
CHANGE OVER TO SNOW BY LATE THIS MORNING AS COLDER TEMPERATURES
MOVE INTO THE AREA. THE SNOW IS EXPECTED TO CONTINUE THROUGH THIS
EVENING BEFORE TAPERING OFF TO FLURRIES LATE TONIGHT. SNOWFALL
AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ006-007-018-019-NEZ041-048-049-062>064-075>077-085>087-131200-
SMITH-JEWELL-OSBORNE-MITCHELL-NANCE-MERRICK-POLK-HALL-HAMILTON-
YORK-ADAMS-CLAY-FILLMORE-WEBSTER-NUCKOLLS-THAYER-
521 AM CST MON FEB 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS...MOSTLY ALONG AND EAST OF A
LINE FROM FULLERTON TO OSBORNE.

.DAY ONE...TODAY AND TONIGHT.

LIGHT FREEZING RAIN...FREEZING DRIZZLE OR FREEZING FOG IS EXPECTED
TO CHANGE OVER TO SNOW BY EARLY THIS AFTERNOON. THE SNOW WILL
CONTINUE INTO TONIGHT BEFORE TAPERING OFF TO FLURRIES LATE
TONIGHT. SNOWFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED BY LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Webster

When
February 12, 2:00 PM CST to February 13, 6:00 AM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Winter Storm, Nuckolls

When
February 12, 2:00 PM CST to February 13, 6:00 AM CST
Where
Nuckolls forecast zone
Reported by
Mesonet
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Winter Storm, Thayer

When
February 12, 2:00 PM CST to February 13, 6:00 AM CST
Where
Thayer forecast zone
Reported by
COOP Observer
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Winter Storm, Fillmore

When
February 12, 2:00 PM CST to February 13, 6:00 AM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
February 12, 2:00 PM CST to February 13, 6:00 AM CST
Where
Hall forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Hall2007-02-1219MaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18028, 18029, 18031, 18032, 18035.